NBOMe is the dangerous new drug that could truly terrify you for hours on end

By Matt Young of news.com.au

Rye Hunt is seen on CCTV at Galeo International Airport, in Rio de Janeiro. Photo / Supplied
Rye Hunt is seen on CCTV at Galeo International Airport, in Rio de Janeiro. Photo / Supplied

It's potent enough to make users believe they can fly, or swim the most treacherous of waters. It's the little known drug with extremely big consequences - and while you've probably never heard of it, it's poisoning minds and destroying lives in a city near you.

When Australian backpacker Rye Hunt mistakenly ingested 25C-NBOMe inside a Rio de Janeiro club last month, he couldn't predict he would never make it back home.

No one quite knows exactly what happened to the Tasmanian tourist on the night of May 22, when he is alleged to have mistakenly consumed the "highly potent hallucinogen and psychedelic", instead of MDMA.

But it was this drug that would be Mr Hunt's downfall. More than two weeks after he was last seen, his body washed ashore on a beach in Marica, just outside Rio. It is alleged Mr Hunt inhaled NBOMe before undergoing a psychotic episode and swimming almost a kilometre to an uninhabited island off the coast of Rio, Cotonduba.

It was this behaviour that puzzled Rye's family. In a statement they claimed "Rye works in the mining industry which requires tests for illegal substances" and was a test "Rye has never failed", but before his disappearance, witnesses claimed Mr Hunt was acting irrationally and was extremely paranoid, anxious and scared.

"They were under effect of a kind of drug. They started to see things and they thought everyone there was staring at them, that everyone there wanted to kill them," Bruno Mouta, owner of club Raizes da Lapa, where Mr Hunt and his travelling companion, Mitchell Sheppard, allegedly ingested the drug, recalled.

"They were really terrified, especially the one who is missing."

Mr Hunt went missing after he separated from Mr Sheppard the day after they ingested the drug, following an argument where Mr Sheppard reported his friend was "freaking out and thought I was after him and trying to kill him".

And yet despite his family describing illicit drug use was "out of character for Rye", he's not alone. The drug, nicknamed "N-Bomb", has been popping up in the hands of partygoers across Australia - and beyond.

NBOMe has been described as a "highly potent hallucinogen and psychedelic".
NBOMe has been described as a "highly potent hallucinogen and psychedelic".


In 2014, police across the country became so concerned with the arrival of this new drug they were forced to issue a warning - look out for a new party drug otherwise known as "Blue Batman".

At the time, the NSW Police drug squad warned the drug came in the form of a blue tablet - stamped with a Batman logo - that appeared to look and mimic the drug ecstasy, but contained "dangerous levels" of the NBOMe substance.

The drug emerged after 17-year-old Henry Kwan jumped to his death in Killara, on Sydney's North Shore, after ingesting what he believed was a tab of LSD in 2013. It was, in fact, NBOMe.

At the time his father, Stephen, described how his son "wanted to fly" and removed all of his clothes before jumping to his death.

In May 2015, the drug emerged again, after 26-year-old Beau Powell "snapped" after snorting a drug known as "blue scissors", which uses the NBOMe compound.

After calling an ambulance, court documents said Mr Powell was "tossing and turning and striking the bed with a closed first".

He became agitated, yelling, punching and spitting at wardsmen until half a dozen security guards were able to finally bring him down and eventually sedate him.

Afterwards, he said he had no memory of the incident.


Typical doses will allow hallucinations and euphoria and can last for more than 12 hours. Harmful side affects include delirium, aggressive behaviour, self-harm, and paranoia.

"That, for the person involved, can feel like days and days and days because their way of seeing reality has been twisted or changed."

Dr Barratt explained how despite drugs commonly known as either an "upper" or a "downer", a new class of drugs - "sidewayers" - have emerged in the marketplace.

"Drugs that really take you to a different place, mess with who you think you are and what you think you're doing. The number one effect people talk about is hallucinations, seeing things not quite as they are normally.

"Patterns will swirl and change in your vision, you might hear things very differently or you might be mixing up your senses, they all get a little shifted."


So what exactly is this new drug?

NBOMe - an abbreviation for N-methoxybenzyl - is a chemical structure that acts as a body for a series of drugs. Its class of drugs include psychadelics or hallucingons and at a strong dose users may lose a sense of their self in the world, explained Dr Monica Barratt, Research fellow at the National Drug and Alcohol Research Centre at the University of NSW.

Once other chemicals are added to the "body" of the compound, you end up with slight variation of NBOMe and a new chemical stricture, therefore it is sold under various names and in a range of forms and affects, proving it difficult for users to know exactly what they're taking.

The most common structures in the group are 25I-NBOMe, 25B-NBOMe and 25C-NBOMe.

"For some people who aren't anticipating that experience, that is very difficult for them to cope with, they may end up with psychotic symptoms," explained Dr Barratt.

"The world around them as they know it is falling apart. It really plays with your sense of time."

Despite first mentions of the drug in online drug discussion boards in 2010, it was first detected on Australian shores in 2012 and looks and acts like LSD. But it's not. In fact it's a lot more powerful in much smaller doses.

"These are all psychedelic drugs, one of the real concerns about the NBOME series is it acts at a very low dose, in micrograms instead of milligrams," Dr Barratt told news.com.au.

"That means if you aren't aware of the dosage of what you're taking, then you may end up not just overdosing, but you could end up with 10, 20, 50 times the dose which is obviously a lot. That's a real concern.

"Unintentional use of a strong psychedelic in an unfamiliar place, those elements mean a real problem for anyone."

Found in pill, liquid or powder form, it is most likely to used on blotting paper and placed on the cheek or under the tongue until it dissolves. In other cases it is found in gummy bears. They can also be found in capsules, tablets or bags of powder.

It is rarely made within the country. Overseas labs, especially in China, are producing a lot of the substances found in Australia.

- news.com.au

Get the news delivered straight to your inbox

Receive the day’s news, sport and entertainment in our daily email newsletter


© Copyright 2016, NZME. Publishing Limited

Assembled by: (static) on production apcf05 at 23 Oct 2016 03:08:31 Processing Time: 886ms